Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Northern Indiana

August 3, 2003Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2003, 5:24 PM EST for Saint Joseph County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 5:24 PM EST (22:24 UTC)
Expired
Aug 3, 2003, 6:15 PM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 55 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS53 KIWX 032224
SVRIWX
INC141-032315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 PM EST SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN INDIANA

* UNTIL 615 PM EST

* AT 522 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF NORTH LIBERTY...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LAKEVILLE
  GULIVOIRE PARK
  MISHAWAKA
  GRANGER
  OSCEOLA
  WOODLAND

LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS SEVERE STORM. 
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4157 8646 4171 8619 4175 8613 4176 8607
          4148 8606 4148 8646

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:55 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EST SUN AUG 3 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM EST...
UPPER LOW WAS DROPPING SLOWLY SE ACROSS WI. NCEP MODEL CONCENSUS
KEEPS THE UPPER LOW OR TROF OVER THE REGION FOR THE NEXT SEVERAL
DAYS. WITH COOL TEMPS ALOFT AND SOME LOW LEVEL MOISTURE...EXPECT
MAINLY AFTERNOON AND EARLY EVENING CONVECTION THE NEXT FEW DAYS.
OTHERWISE...WILL KEEP TEMPS BELOW NORMAL THROUGH WEDNESDAY.

SKIP

AVIATION FORECAST DISCUSSION FOR 18Z TAFS...
SCATTERED THUNDERSTORMS ALONG LAKE MICHIGAN MOVING INLAND SHOULD
MOVE INTO THE KSBN VICINITY AFTER 19Z FOR A FEW HOURS. THE CHANCE OF
THUNDERSTORMS SHOULD DIMINISH BY SUNSET. SCATTERED INSTABILITY
STORMS ALSO POSSIBLE IN KFWA AREA THROUGH SUNSET. FOG IS POSSIBLE
AFTER 09Z DUE TO WEAK WIND FIELD AND ABUNDANT LOW LEVEL
MOISTURE...ESPECIALLY WHERE RAIN HAS FALLEN THE LAST FEW DAYS.

EDDY

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

SKIP/EDDY
Hazardous weather outlook, Aug 3, 10:49 AM EST, 6 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 AM EST SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME POTENTIALLY SEVERE...WILL DEVELOP
THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL. HAIL UP TO ONE INCH IN DIAMETER...TORRENTIAL DOWNPOURS
AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THE STRONGEST STORMS.
LOCALIZED HEAVY RAINFALL...UP TO AN INCH AN HOUR IN PLACES...IS
EXPECTED THIS AFTERNOON AND EVENING BECAUSE STORMS SHOULD MOVE
SLOWLY. THIS HEAVY RAIN MAY RESULT IN THE FLOODING OF STREETS
...BASEMENTS AND SMALL STREAMS...ESPECIALLY IN AREAS THAT RECEIVED
HEAVY RAIN THE PAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY INTO WEDNESDAY. IT DOES NOT APPEAR
THAT THE STORMS WILL BE SEVERE AT THIS TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 3, 1:19 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0119 PM EST SUN AUG 03 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0103 PM    THREE OAKS                MI   0.75 IN HAIL
08/03/03   BERRIEN

HITCHCOCK
Local storm report, Aug 3, 1:56 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0156 PM EST SUN AUG 03 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 PM    MICHIGAN CITY             IN   0.75 IN HAIL
08/03/03   LA PORTE

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:12 PM ESTSevere Thunderstorm WarningIWXLaPorte63 min
Aug 3, 5:14 PM ESTSevere Thunderstorm WarningIWXMarshall46 min
Aug 3, 5:30 PM ESTTornado WarningIWXSaint Joseph30 min
Aug 3, 5:47 PM ESTTornado WarningIWXElkhart43 min
Aug 3, 6:24 PM ESTSevere Thunderstorm WarningIWXNoble66 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.